Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 233, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 4, 2023, 4:45 PM CDT for Macoupin County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2023, 4:45 PM CDT (21:45 UTC)
- Expired
- Jul 4, 2023, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Macoupin County, IL
The radar
The St Louis radar (KLSX), 75 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 674 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625
WUUS53 KLSX 042145
SVRLSX
ILC117-042215-
/O.NEW.KLSX.SV.W.0233.230704T2145Z-230704T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
445 PM CDT Tue Jul 4 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Macoupin County in southwestern Illinois...
* Until 515 PM CDT.
* At 444 PM CDT, a severe thunderstorm was located over Bunker Hill,
moving north at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gillespie, Bunker Hill, Shipman, Royal Lakes, Dorchester, Pruett,
and Plainview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3900 8991 3902 9007 3918 9008 3916 8981
TIME...MOT...LOC 2144Z 192DEG 6KT 3907 8998
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler2 follow-up statements
181
WWUS53 KLSX 042204
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
504 PM CDT Tue Jul 4 2023
ILC117-042215-
/O.CON.KLSX.SV.W.0233.000000T0000Z-230704T2215Z/
Macoupin IL-
504 PM CDT Tue Jul 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN MACOUPIN COUNTY...
At 504 PM CDT, a severe thunderstorm was located near Bunker Hill,
moving northeast at 5 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bunker Hill, Shipman, Royal Lakes, Dorchester, Pruett, and Plainview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3902 8991 3904 9006 3918 9005 3916 8981
3915 8982
TIME...MOT...LOC 2204Z 210DEG 6KT 3910 8994
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler293
WWUS53 KLSX 042212
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
512 PM CDT Tue Jul 4 2023
ILC117-042222-
/O.EXP.KLSX.SV.W.0233.000000T0000Z-230704T2215Z/
Macoupin IL-
512 PM CDT Tue Jul 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MACOUPIN COUNTY
WILL EXPIRE AT 515 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.
LAT...LON 3902 8991 3904 9006 3918 9005 3916 8981
3915 8982
TIME...MOT...LOC 2212Z 192DEG 6KT 3911 8994
$$
PfahlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:27 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 4, 3:27 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 327 PM CDT Tue Jul 4 2023 .SHORT TERM... (Through Late Wednesday Night) Issued at 326 PM CDT Tue Jul 4 2023 Scattered thunderstorms have developed this afternoon in a largely uncapped atmosphere where MLCAPES are 1000-2500+ J/kg. While deep layer shear is lacking, the RAP forecast soundings and SPC mesoanalysis is showing potential for microbursts and hail this afternoon over southeast Missouri and southwest Illinois. These storms will eventually diminish by early this evening with loss of daytime heating. Water vapor imagery is showing a shortwave trough currently over the Rockies that will move into the Upper Midwest by late tomorrow. A MCS is expected to develop over the Plains tonight that repeated runs of the convective allowing models weaken and move southwest of the CWA tonight. Lift associated with the trough and weak convergence with the associated attendant front will be enough to keep likely PoPS tomorrow. There remains the risk for a few strong to severe storms over the area tomorrow afternoon/evening given expected MLCAPES of 1500-2500 J/kg with somewhat marginal deep layer shear of 30-40 knots. The primary risk will be damaging winds with large hail also possible. The chance for showers and thunderstorms will linger into Wednesday night as the front continues to move southeast and out of the CWA. Will reflect this with decreasing PoPs for showers and thunderstorms during the period. Lows tonight will be near normal and highs tomorrow will show a contrast with the front with mid 80s over northeast Missouri compared to lower to mid 90s in St. Louis and areas to the south and east. Britt .LONG TERM... (Thursday through Next Tuesday) Issued at 326 PM CDT Tue Jul 4 2023 Will hold on to a chance of showers and thunderstorms over the eastern and southern CWA on Thursday which will remain in close proximity to the front and within an unstable airmass. Rain chances will be low as a surface high moves across the area. There is reasonable agreement between the ensembles that a upper trough will move from the northern Plains into the Great Lakes Friday night into Saturday which will bring another cold front through Missouri and Illinois on Saturday. This is enough to keep high chance or likely PoPs over much of the CWA this weekend. Will continue with low chance PoPs into early next week as the ensembles are showing the upper flow becoming northwesterly by early next week with another front moving across the area. Temperatures will fall a bit below normal Thursday into Saturday with north to easterly surface winds and ensemble 850mb temperatures will be around 15C. They will climb back to near normal early next week as 850mb temperatures will climb closer to 20C and surface flow turns to the south. This is reflected well in the deterministic NBM temperatures. Britt && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1226 PM CDT Tue Jul 4 2023 Scattered thunderstorms will affect STL, CPS, and SUS this afternoon, so have added VCTS from 19-23Z. If thunderstorms move over the terminals, brief MVFR or possible IFR visibilities and ceilings are possible in heavy rain. Then mainly dry conditions are expected until a cold front moves through on Wednesday. Have added VCTS at the airports for this chance. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 4, 2:36 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 236 PM CDT Tue Jul 4 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 236 PM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance for thunderstorms through early evening. Isolated strong to severe thunderstorms may produce damaging winds to 60 mph or hail to the size of quarters over southeast Missouri. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk of strong to severe storms Wednesday into Wednesday night. The main threat will be damaging winds, with large hail also possible. There is a chance for thunderstorms Thursday. Then another chance for thunderstorms Friday afternoon through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through early this evening. Britt
In the hours before
Local storm report, Jul 4, 2:22 PM CDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
222 PM CDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Rain 1 ESE Mapaville 38.24N 90.46W
07/04/2023 M0.38 inch Jefferson MO Trained Spotter
Wind gusts also to 40 mph.
&&
BrittLocal storm report, Jul 4, 2:47 PM CDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
247 PM CDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM Rain Chester 37.91N 89.82W
07/04/2023 E0.70 inch Randolph IL Emergency Mngr
Dime size hail.
&&
BrittThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:38 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 37 min |
| Jul 4, 2:22 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 23 min |
| Jul 4, 6:56 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.